Hydroychlorine and blurred vision

I have been taken off Azathroprine about 3 weeks ago and put back on Hydroychlorine.

Trouble is I have started to have blurred vision, headaches and a very sore tongue since starting on it. My eyes have been very dry too, should this pass? I am on 200mg 3 x a day for three months, then down to once a day.

I was going to go to the opticians, as my eyesight has been getting worse/ my eyes dryer, but I have recently found out my Vit D was less than 10, so am on a mega dose for that, on an 8 week mega supplement dose, low Vit D can cause dry eyes, so I was going to wait until I had finished this?

I was not feeling any better for taking the Azathroprine, although my bloods were good, so the des ion was to try the Hydroychlorine again, but regretting it now as I feel crap. I know it takes time to work, but was not expecting to feel worse, is this normal? Or should I contact the consultant?

14 Replies

oldestnewest
  • This is one of the side effects where they say:

    "Seek immediate medical attention if any of these unlikely but very serious side effects occur: sensitivity to light, vision changes (e.g., blurred vision, seeing light flashes/streaks/halos, missing/blacked-out areas of vision), muscle weakness."

    Other warnings include:

    "Tell your doctor right away if any of these rare but very serious side effects occur: severe stomach/abdominal pain, severe nausea/vomiting, easy bleeding/bruising, signs of infection (e.g., fever, persistent sore throat), seizures, shortness of breath, swelling ankles/feet, extreme tiredness, dark urine, yellowing eyes/skin.

    This medication may rarely cause low blood sugar (hypoglycemia). Tell your doctor right away if you develop symptoms of low blood sugar, such as sudden sweating, shaking, fast heartbeat, hunger, blurred vision, dizziness, or tingling hands/feet. If you have diabetes, be sure to check your blood sugars regularly. Your doctor may need to adjust your diabetes medication.

    A very serious allergic reaction is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction may include: rash, itching/swelling (especially of the face/tongue/throat), dizziness, trouble breathing."

    In my book - if something starts when you start taking a new medication you have to blame the drug until you know otherwise. It may not be - but it is better to be safe.

  • Yes I'm with PMRpro. Maybe it is just the very low vitamin D level but blurry eyes with Hydroxy is not a risk worth taking.

    I had Anaphylaxis from Hydroxy and, although it worked very well for my inflammation levels, my longstanding small fibre neuropathy started with this drug too. It took me a long time and angioderma (lip swelling from severe facial hives) to realise it was the drug and when I stopped the hives and angioderma went away immediately. I know the effect on eyes is meant to be reversable if you stop soon enough so if I were you I'd try and see the optician tomorrow as ab emergency. They will know straight away of its the Hydroxy because it's very specific apparently.

    We ignore possible drug side effects at our peril.

  • Thanks, I have had blurred and double vision before, so nothing new. GP thought I should wait another few weeks until Vit D was up to see optician , but I will give them a ring tomorrow and see what they say.

  • Yes I would - you have nothing to lose by being vigililent as it's one of the main side effects to Hydroxy and you mustn't take chances with your eyes. You are only following guidelines after all and my optician explained that it's immediately obvious if Hydroxy is the culprit.

  • The hydroxy dose you're on is very high! I don't know how much you weigh and I'm sure that your doctor calculated it appropriately but once you get over 400mg per day, the side effects become more pronounced.

    You may not need to stop the drug but I'd ask for the dose to be reduced at least.

  • I weigh 80kg which is more than I'd like, but not mega? I did have a chest rash the first week, I'll ring the Rheumatology helpline today and see what they say. I changed hospitals about 7 months ago. My old hospital said CTD and Raynaurds, despite loads of tests, new hospital still reluctant to give me a firm Dx.

  • I am stupid! My brain is fried,I have just been putting my tablets in my box and it did not look right?

    I am on TWO 200mg a day!, read the leaflet and this is the normal dose, I am sure this is what I've been taking as I have not been taking it a night, just my Raynaurds and nerve pain meds

  • Ok, that's phew! I thought it was too high at 3 per day.

    Call them anyway, they might suggest you go see an ophthalmologist. Be prepared for them to suggest you stop and go back on aza or start another drug.

  • I would recommend following the advice of the other members of this community and inform your doctor about the side effects you have been experiencing so that they can decide what you should do.

    Did you have an eye test before starting on the hydroxychloroquine? It is a advised to get tested when starting it and then every 12 months to check that your vision doesn't get affected.

  • I have informed my GP s side effects and she did not seem concerned.

    I did not have my eyes tested before I started the Hydroy, but I have arranged an eye test now.

  • Please don't let this worry you, but I was put on Hydrochloxy by the dermatologist, she is fab, very thorough and specifically said to me if I noticed any changes to my eye sight no matter how small I was to stop taking them immediately and contact her. She also said that I need to have an eye test every six months to check the nerve endings at the back of my eyes as these can be damaged irretrievable by Hydrochloxy so it was really important to keep a check on my eyes as obviously we only get one set of eyes. With that in mind, I would advise to stop taking them, make an appointment at the opticians to get something for the dry eyes and contact your specialist and tell them you need to be seen ASAP as you've had a reaction to your medication. It is possible you'll be told something completely different to me. As these specialist seem to make it up as they go along lol. That said I do trust my dermatologist and she certainly comes across like she knows what she's talking about. She even gave me a leaflet to read and sign about Hydrochloxy to confirm that understood the possible ramifications of taking that medication which basically reinforced what she had said. Hope you feel better soon huni xxx

  • I have made an appt with the opticians, I have some new drops for my dry eyes, the others were making them sting! They have been getting dryer, my mouth too and have spray for that too.

    I have been having vision problems for a few years and went to the eye clinic at the local hospital, they couldn't get to the bottom of it and said they thought it was Nuerological! They passed me to go on the Hydroy last time, I was on it for 6 months, but then told it was interacting with my nerve painkillers and making me too confused, I was then put on the Azathroprine . A new hospital has suggested going back on the Hydroy, as I was showing no improvement.

  • The one thing even I know about hydroxy is the very real risk of eye problems and the importance of reporting any visual changes.

    It really makes me angry when the manufacturers say something like that and doctors dismiss it as "I've never seen that..." implying that means it doesn't happen. I was given an antibiotic that can cause achilles tendonitis on its own, in combo with Medrol it is far more likely. It happened to me and I spent 9 months on crutches as a result as well as tripping and sending my back muscles into freefall! In the end it was a good thing, it got the back problems taken seriously enough to be admitted to hospital and get them sorted - but a snapped achilles means a major operative intervention. It wasn't as if the antibiotic concerned was the only one! In fact, for the purpose others were far better.

    But that is nothing compared to loss of vision. I've come to the conclusion medical students sleep through their pharmacology lectures...

  • I am also on hydroxy since 8/1/16, 1tb a day, with no major issue. I was seeing shadows when reading and having dry eyes prior to starting it. Have seen optician that did eye test and gave me new prescription.

    l have lot shakes all over my body from the time I woke up. Even when I take propranolol, it is just settles not a lot. I am also on mycophenolate 1g bd and setraline. Is anybody getting this shakes.

    I read is one of the s/e of hydroxy but I was having it before starting hydroxy. I don't know, think have spasm somethings.

    I am constantly tired. I don't want to do anything. This seem to be same everyday. How are other people coping with lupus symptoms.

You may also like...